Next Article in Journal
Implicit Fractional Differential Equations via the Liouville–Caputo Derivative
Next Article in Special Issue
Pointwise Reconstruction of Wave Functions from Their Moments through Weighted Polynomial Expansions: An Alternative Global-Local Quantization Procedure
Previous Article in Journal
The Role of the Mittag-Leffler Function in Fractional Modeling
Article Menu

Export Article

Open AccessArticle
Mathematics 2015, 3(2), 382-397; doi:10.3390/math3020382

The Spectral Connection Matrix for Any Change of Basis within the Classical Real Orthogonal Polynomials

Department of Mathematics, University of Rhode Island, 5 Lippitt Road, Kingston, RI 02881-0816, USA
*
Author to whom correspondence should be addressed.
Academic Editor: Zhongqiang Zhang
Received: 20 March 2015 / Accepted: 6 May 2015 / Published: 14 May 2015
View Full-Text   |   Download PDF [216 KB, uploaded 14 May 2015]

Abstract

The connection problem for orthogonal polynomials is, given a polynomial expressed in the basis of one set of orthogonal polynomials, computing the coefficients with respect to a different set of orthogonal polynomials. Expansions in terms of orthogonal polynomials are very common in many applications. While the connection problem may be solved by directly computing the change–of–basis matrix, this approach is computationally expensive. A recent approach to solving the connection problem involves the use of the spectral connection matrix, which is a matrix whose eigenvector matrix is the desired change–of–basis matrix. In Bella and Reis (2014), it is shown that for the connection problem between any two different classical real orthogonal polynomials of the Hermite, Laguerre, and Gegenbauer families, the related spectral connection matrix has quasiseparable structure. This result is limited to the case where both the source and target families are one of the Hermite, Laguerre, or Gegenbauer families, which are each defined by at most a single parameter. In particular, this excludes the large and common class of Jacobi polynomials, defined by two parameters, both as a source and as a target family. In this paper, we continue the study of the spectral connection matrix for connections between real orthogonal polynomial families. In particular, for the connection problem between any two families of the Hermite, Laguerre, or Jacobi type (including Chebyshev, Legendre, and Gegenbauer), we prove that the spectral connection matrix has quasiseparable structure. In addition, our results also show the quasiseparable structure of the spectral connection matrix from the Bessel polynomials, which are orthogonal on the unit circle, to any of the Hermite, Laguerre, and Jacobi types. Additionally, the generators of the spectral connection matrix are provided explicitly for each of these cases, allowing a fast algorithm to be implemented following that in Bella and Reis (2014). View Full-Text
Keywords: orthogonal polynomials; connection problem; change of basis; quasiseparable matrices; semiseparable matrices; structured matrices; spectral connection matrix orthogonal polynomials; connection problem; change of basis; quasiseparable matrices; semiseparable matrices; structured matrices; spectral connection matrix
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. (CC BY 4.0).

Scifeed alert for new publications

Never miss any articles matching your research from any publisher
  • Get alerts for new papers matching your research
  • Find out the new papers from selected authors
  • Updated daily for 49'000+ journals and 6000+ publishers
  • Define your Scifeed now

SciFeed Share & Cite This Article

MDPI and ACS Style

Bella, T.; Reis, J. The Spectral Connection Matrix for Any Change of Basis within the Classical Real Orthogonal Polynomials. Mathematics 2015, 3, 382-397.

Show more citation formats Show less citations formats

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
Mathematics EISSN 2227-7390 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top